Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 11, 2021Halifax County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 11, 2021, 4:43 PM EDT for Halifax County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2021, 4:43 PM EDT (20:43 UTC)
Expired
Aug 11, 2021, 5:15 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Hail
0.25 in
Wind
30

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:05 PM EDTTSTM WND DMG3 Ene Mt Airy, VASEVERAL TREES DOWN ALONG EAST GRETNA ROAD NEAR ALLEN CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WWUS81 KRNK 112043
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
443 PM EDT Wed Aug 11 2021
 
VAZ044-045-058-112115-
Halifax VA-Campbell VA-Pittsylvania VA-
443 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of 
south central Campbell, northeastern Pittsylvania and northwestern
Halifax Counties through 515 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chalk Level, or near Mt Airy, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Mt Airy...
Nathalie...
Hodges...
Java...
Cody...
Leda...
and Long Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, south central and west central Virginia.

&&

LAT...LON 3676 7925 3686 7940 3717 7918 3699 7890
      3698 7890 3698 7889 3694 7883
TIME...MOT...LOC 2043Z 219DEG 20KT 3689 7926 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

SH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 11, 4:23 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 11, 4:23 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
423 PM EDT Wed Aug 11 2021

.SYNOPSIS...
High pressure over the southeast United States will keep hot and
humid conditions in place through Friday. Scattered strong
thunderstorms are possible are possible the next several
afternoons with the potential for strong thunderstorm wind
gusts. A cold front will move through the area Saturday and
stall to our south. This will bring a more widespread
opportunity for showers and thunderstorms this weekend along
with cooler temperatures by Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 330 PM EDT Wednesday...

Severe Thunderstorm Watch #425 until 9PM.

Thunderstorms developed this afternoon within the instability
rich environment along and east of the Blue Ridge. Storms are
expected to persist within the lee trough across our piedmont
counties until loss of daytime heating...at which time the
activity is expected to diminish. The main threat is damaging
wind gusts from thunderstorm outflow and wet microbursts.

Similar to last night, anywhere it rains expect patchy fog.
Late night showers and thunderstorms may also move back into
the western slopes of the Appalachians from the Ohio
Valley...remaining mild and muggy.

The forecast area remains under the influence of a nearly
stationary ridge of high pressure which is centered along the
southeast Atlantic Coast. Clockwise flow around the high is
allowing for abundant moisture to stream north...coupled with
the afternoon heat and instability...resulting in scattered
thunderstorms. This pattern is expected to repeat itself again
Thursday along with some really steamy temperatures. Heat
indices across the piedmont may tease the 100 to 105 degree
range...and into the lower 90s for some of the mountain valleys.
Actual air temperatures will likely fall shy of records for the
date, but it may get close to a tie for Roanoke (ROA - 96 deg
from 2010).

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 345 PM EDT Wednesday...

Hot and humid weather continues Friday. Front brings better
opportunity for showers this weekend with cooler temperatures
arriving Saturday night.

Surface high pressure will remain across the western Atlantic
through Friday. Southerly flow around the high center will
result in hot and humid conditions with scattered mainly
diurnally driven showers and storms...temperatures Friday
rebounding back into the mid-90s for the piedmont and 80s for
the mountains.  A cold front is expected to arrive Saturday,
providing a better focus for showers/storms along with more
cloud cover. Cooling behind the front is expected Saturday
night.

There is still some uncertainty on how fast/far the front
progresses on Saturday, but being mid-August, would side with a
slower progression and eventual stall somewhere over the area.
This suggests temperatures will still be very warm and humid
Saturday with highs ranging from the 80s in the mountains to
the lower 90s in the Piedmont. Think any noticeable cooling
will hold off until Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 400 PM EDT Wednesday...

Unsettled weather is expected through early next week.

A stalled frontal boundary is expected to remain over the
forecast area Sunday through Tuesday.  This will provide a
focus for abundant cloud cover and showers...temperatures
not nearly as warm due to cloud cover. However, still expecting
the higher humidity values to linger.

As we transition into next week, focus will be on the tropics and
whether Tropical Storm Fred gains enough latitude to introduce
tropical moisture to our part of the CONUS. If it does, then
the combination of the stalled front along with the remnants of
Fred would provide for beneficial rainfall. For now, will
maintain chance threat for showers/storms going into early next
week, but coverage will be highly leveraged by the remnant front
and tropical cyclone.

Please refer to the guidance from NHC regarding the details and
official forecast track of Tropical Storm Fred.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 415 PM EDT Wednesday...

Scattered thunderstorms just lee of the Blue Ridge are expected
to continue until sunset before diminishing. Expect VCTS at many
of the TAF sites with tempo for strong TSRA and wind gusts of
25-35kts. After sunset expect a return to VFR with patchy late
night fog resulting in areas of MVFR and LCL IFR. Late night
and early morning showers with embedded thunder are also
possible along the western slopes of the Appalachians just west
of KLWB.

Fog will dissipate shortly after sunrise Thursday with cloud
build ups leading to scattered mainly afternoon and evening
thunderstorms again. Temperatures will also be really warm with
highs well into the 90s east of the Blue Ridge.

Forecast confidence = good.

Extended Aviation Discussion...

For the remainder of the week, expect a typical August weather
pattern with heat and humidity leading to scattered afternoon
and evening storms, especially across the mountains. At night,
the convection will dissipate as fog and low clouds develop with
a focus on areas that received rainfall the evening before
and/or river valleys/rural areas. Chances for rain and sub-VFR
increases over the weekend as a front arrives from the northwest
and stalls over the region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...PM
Hazardous weather outlook, Aug 11, 3:29 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
329 PM EDT Wed Aug 11 2021

VAZ044>047-058-059-121930-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
329 PM EDT Wed Aug 11 2021

...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch until 9PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values may peak between 100 and 105 degrees Thursday
and Friday afternoons. Scattered strong thunderstorms are also
possible the next several afternoons with the potential for strong
thunderstorm wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>013-015-019-020-WVZ042>044-507-508-
121930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Alleghany VA-
Bath-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
329 PM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered strong thunderstorms are possible through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered strong thunderstorms are also possible the next several
afternoons with the potential for strong thunderstorm wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ014-016>018-022>024-032>035-043-121930-
Montgomery-Carroll-Floyd-Craig-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-
329 PM EDT Wed Aug 11 2021

...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch until 9PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered strong afternoon thunderstorms are also possible the next
several afternoons with the potential for strong thunderstorm wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 3:50 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
350 PM EDT Wed Aug 11 2021

VAZ033-112015-
Franklin VA-
350 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of
east central Franklin County through 415 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rocky Mount, moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount...
Penhook...
Western Smith Mountain Lake...
Union Hall...
Southern Smith Mountain Lake...
North Shore...
and Westlake Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, central, southwestern and west central Virginia.

&&

LAT...LON 3700 7997 3710 7971 3702 7960 3692 7986
TIME...MOT...LOC 1950Z 304DEG 6KT 3700 7981

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Local storm report, Aug 11, 3:52 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     2 NW MARTINSVILLE AIRPO 36.65N 79.90W
08/11/2021                   HENRY              VA   911 CALL CENTER

            TREE DOWN ON PHILPOTT HIGHWAY NEAR
            INTERSECTION WITH DUG MOUNTAIN ROAD. TIME
            ESTIMATED FROM RADAR.

&&

VFJ
Local storm report, Aug 11, 4:06 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     1 E ROARING RIVER       36.21N 80.98W
08/11/2021                   WILKES             NC   911 CALL CENTER

            APPROXIMATELY HALF A DOZEN TREES DOWN AROUND
            THE RONDA AND ROARING RIVER AREAS.

&&

VFJ
Special weather statement, Aug 11, 4:07 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
407 PM EDT Wed Aug 11 2021

NCZ020-112045-
Yadkin NC-
407 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of
northeastern Yadkin County through 445 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Bend, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
East Bend...
Enon...
and Donnaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Virginia.

&&

LAT...LON 3626 8051 3626 8047 3623 8043 3622 8043
      3621 8045 3619 8044 3613 8044 3613 8048
TIME...MOT...LOC 2007Z 285DEG 14KT 3623 8045

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Local storm report, Aug 11, 4:20 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     LIGHTNING        3 SW FOREST             37.34N 79.33W
08/11/2021                   BEDFORD            VA   911 CALL CENTER

            HOUSE STRUCK BY LIGHTNING NEAR EVERETT ROAD.
            NO FIRE OR FURTHER DAMAGE REPORTED.

&&

VFJ
Special weather statement, Aug 11, 4:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
443 PM EDT Wed Aug 11 2021

VAZ044-045-058-112115-
Halifax VA-Campbell VA-Pittsylvania VA-
443 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of
south central Campbell, northeastern Pittsylvania and northwestern
Halifax Counties through 515 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chalk Level, or near Mt Airy, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mt Airy...
Nathalie...
Hodges...
Java...
Cody...
Leda...
and Long Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, south central and west central Virginia.

&&

LAT...LON 3676 7925 3686 7940 3717 7918 3699 7890
      3698 7890 3698 7889 3694 7883
TIME...MOT...LOC 2043Z 219DEG 20KT 3689 7926

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:03 PM EDTSpecial Weather StatementRNKPatrick27 min
Aug 11, 2:06 PM EDTSpecial Weather StatementRNKCity of Lynchburg39 min
Aug 11, 2:09 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem51 min
Aug 11, 2:16 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Franklin, Montgomery, Roanoke and 2 more59 min
Aug 11, 2:17 PM EDTSevere Thunderstorm WarningRNKPatrick58 min
Aug 11, 2:53 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania, City of Martinsville67 min
Aug 11, 3:01 PM EDTSpecial Weather StatementRNKBedford29 min
Aug 11, 3:13 PM EDTSpecial Weather StatementRNKFranklin32 min
Aug 11, 3:18 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg40 min
Aug 11, 3:40 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin34 min
Aug 11, 3:50 PM EDTSpecial Weather StatementRNKFranklin25 min
Aug 11, 4:09 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania36 min
Aug 11, 4:58 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania35 min
Aug 11, 2:25 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin65 min
Aug 11, 3:05 PM EDTAreal Flood AdvisoryRNKAlleghany, Wilkes3 hr
Aug 11, 3:09 PM EDTSpecial Weather StatementRNKStokes36 min
Aug 11, 3:27 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin33 min
Aug 11, 3:31 PM EDTSpecial Weather StatementRNKYadkin29 min
Aug 11, 3:46 PM EDTSevere Thunderstorm WarningRNKYadkin47 min
Aug 11, 4:07 PM EDTSpecial Weather StatementRNKYadkin38 min
Aug 11, 4:39 PM EDTAreal Flood AdvisoryRNKYadkin3 hr

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.